Wyoming, 2016

Hail and Damaging Wind in Wyoming, July 4, 2016

July 4, 2016 · NWS RIW · 2 events in 2 counties and zones

An upper level disturbance moved across Wyoming and produced some locally strong thunderstorms. Penny sized hail fell near Thayne.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

An upper level disturbance moved across Wyoming and produced some locally strong thunderstorms. Penny sized hail fell near Thayne. East of the Continental Divide, a much drier airmass produced favorable conditions for strong outflow wind. Wind gusts from a decaying shower downed power lines in Lovell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 4, 12:53 AM MST, 12 hours 52 minutes earlier.

Area forecast discussion, Jul 4, 12:53 AM MST, 12 hours 52 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
153 AM MDT MON JUL 4 2016

.SHORT TERM...Monday through Wednesday night

There are still a few showers and embedded thunder across northern
Wyoming early this morning but these should move out by sunrise.
Most of the morning should be dry with exception of a few showers
across the northern mountains. At this point, today looks fairly
similar to Sunday with most areas having at least a slight chance of
seeing a later day or evening thunderstorm. However, much like
yesterday, a vast majority of the area should be rain free most of
the time. As for the potential of stronger thunderstorms, with large
temperature/dew point spreads and inverted V soundings, strong gusty
winds will once again be the main threat. There is a decent amount
of shear, but instability and moisture are lacking. An interesting
wrinkle tonight as a weak jet max moves across the state and keep
some nocturnal convection going across central Wyoming. We added
some isolated POPS there as a result. Temperatures should be fairly
close to yesterday's high temperatures.

On Tuesday there will be a squeeze play across the state. A weak
frontal boundary will be found across northern Wyoming and will be
the focus for a few showers and thunderstorms once again. Meanwhile,
in the south a surge of moisture moving in from the south will bring
a chance of convection to that neck of the woods. The driest area
looks to be across central portions of the county warning area.
Temperatures will cool a bit behind the front across the north, and
remain fairly close to the highs of the past couple of days further
south.

Things could get a bit more interesting for Wednesday as another
cold front, this one with a bit more oomph, that is the technical
term for it. This one will have a bit more upper level support with
it along with increased moisture steaming northward ahead of it,
especially in the favored area from Buffalo down into northeastern
Natrona County. This could lead to some stronger thunderstorms. Once
again, all areas should have a chance of convection. With more cloud
cover, temperatures will be a bit lower, but could be tricky
depending on the timing of the front. Cooler and more comfortable
air will spill in behind the front Wednesday night.

.LONG TERM...Thursday Through Monday

In wake of the cold front Wednesday/Wednesday night, a mainly dry
day is expected Thursday. The trend has been drier especially with
the faster ECMWF and GEM 00Z solutions. Later forecasts might be
able to remove the remaining slight PoPs across the north if this
trend continues. There is the possibility, despite the cooler
temps, that enough low level dry air pushes into the front
combined with breezy winds could result in critical fire weather
conditions in a few spots.

The cold front washes out Thursday night with a very warm...and
mainly dry southwest flow developing Friday and becoming a bit
stronger on Saturday...as a strong upper low pushes southeast into
the Pacific Northwest. This will result in seasonal to above
average temperatures Friday and Saturday with critical fire
weather conditions possible especially on Saturday. A lead
shortwave and an approaching Pacific cold front in Idaho could
result in some convection over western Wyoming Saturday.

This upper low/trough is expected to push into the Northern
Rockies late Sunday and into the northern High Plains by late
Monday. The initial cold front could stall out across eastern
Idaho/western Wyoming Saturday night/Sunday before pushing through
the entire area in the Sunday night/Monday time frame. The best
dynamics is expected to remain north of the forecast area with the
main concern continuing to be fire weather as a mainly dry cold
front as it appears now moves across the area.

&&

.AVIATION.../12Z issuance/

VFR conditions will prevail through 12z Tuesday. Scattered showers
and thunderstorms are expected to develop across the north Monday
afternoon...across Yellowstone National Park and vcnty and north of
a KCOD-KBYG line.  The primary hazard from these storms will be
erratic wind gusts 35-45kts.  Most of this activity will move east
of the area by 03z Tuesday.  Isolated to widely scattered showers
and thunderstorms will also develop off the Uinta Range and vcnty
and south of a KRKS-KCPR line 21z Monday-03z Tuesday with wind gusts
near 40kts the primary hazard.  Shower and thunderstorm activity
will be very isolated across central Wyoming (vcnty KJAC-KBPI-KPNA-
KLND-KRIW).&&

.FIRE WEATHER...

...Near critical fire conditions possible this afternoon...

All in all today looks fairly similar to Sunday. And late night
showers should end before sunrise with most of the morning rain
free. Isolated to widely scattered thunderstorms will redevelop this
afternoon and especially this evening. The main threat will once
again b erratic winds. A southwesterly breeze will develop this
afternoon with relative humidity falling into the teens at times.
Although Red Flag conditions are not anticipated at this time, fire
danger may be elevated for a few hours this afternoon across central
and southern Wyoming.

&&

.RIW Watches/Warnings/Advisories...None.

&&

SHORT TERM...Hattings
LONG TERM...WM
AVIATION...AEM
FIRE WEATHER...Hattings
Hazardous weather outlook, Jul 4, 1:12 AM MST, 12 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
212 AM MDT MON JUL 4 2016

WYZ001>020-022>030-051200-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
212 AM MDT MON JUL 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

ELEVATED FIRE WEATHER CONDITIONS IN MOST LOCATIONS THIS AFTERNOON
AND EVENING.

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS. STRONG DOWNBURST
WINDS ARE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY AND WEDNESDAY...ISOLATED MAINLY AFTERNOON AND EVENING
THUNDERSTORMS WITH GUSTY WINDS THE MAIN THREAT. STRONG
THUNDERSTORMS ARE POSSIBLE WEDNESDAY IN JOHNSON COUNTY.

THURSDAY THROUGH SUNDAY...ELEVATED TO POSSIBLY EXTREME FIRE
WEATHER CONDITIONS AT TIMES ESPECIALLY OVER CENTRAL AND SOUTHERN
AREAS. ISOLATED THUNDERSTORMS POSSIBLE MAINLY OVER THE NORTHWEST
AND NORTHERN MOUNTAINS AT TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE URGED TO REPORT STRONG WINDS...HEAVY RAIN AND ANY
HAIL. THANK YOU.

TEAM RIVERTON

In the hours before

Special weather statement, Jul 4, 12:50 PM MST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
150 PM MDT MON JUL 4 2016

WYZ001>006-016-042200-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-UPPER WIND RIVER BASIN-
INCLUDING THE CITIES OF...LAKE...MAMMOTH...OLD FAITHFUL...CODY...
MEETEETSE...THERMOPOLIS...WORLAND...DUBOIS
150 PM MDT MON JUL 4 2016

ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL
DEVELOP OVER NORTHWESTERN WYOMING THIS AFTERNOON...MOVING EAST AT
35 TO 45 MPH. THE MAIN THREAT FROM THIS ACTIVITY WILL BE BRIEF
HEAVY RAIN...WIND GUSTS 45 TO 55 MPH...WITH SOME OF THESE GUSTS
WELL AHEAD OF THE STORMS THEMSELVES...AND OF COURSE OCCASIONAL
LIGHTNING. WITH AFTERNOON RELATIVE HUMIDITY BETWEEN 15 AND 20
PERCENT THERE WILL BE AN INCREASED WILDFIRE RISK. RESIDENTS ARE
URGED TO USE EXTREME CAUTION IF PLANNING ANY BURNING
ACTIVITIES...OR SETTING OFF ANY FIREWORKS.

WYZ014-025-026-028>030-042200-
WIND RIVER MOUNTAINS WEST-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-ROCK SPRINGS AND GREEN RIVER-
FLAMING GORGE-EAST SWEETWATER COUNTY-
INCLUDING THE CITIES OF...PINEDALE...LA BARGE...BIG PINEY...
FARSON...ROCK SPRINGS...GREEN RIVER...WAMSUTTER
150 PM MDT MON JUL 4 2016

ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS
SOUTHERN AND SOUTHWESTERN WYOMING THIS AFTERNOON...MOVING EAST AT
25 TO 35 MPH. THE MAIN THREAT FROM THIS ACTIVITY WILL BE BRIEF
HEAVY RAIN...WIND GUSTS UP TO 45 MPH...WITH SOME OF THESE GUSTS
WELL AHEAD OF THE STORMS THEMSELVES...AND OF COURSE OCCASIONAL
LIGHTNING. AS AFTERNOON WINDS WILL ALREADY BE GUSTING 25 TO 35 MPH
AT TIMES AND WITH AFTERNOON RELATIVE HUMIDITY BETWEEN 20 AND 25
PERCENT THERE WILL BE AN INCREASED WILDFIRE RISK. RESIDENTS ARE
URGED TO USE EXTREME CAUTION IF PLANNING ANY BURNING
ACTIVITIES...OR SETTING OFF ANY FIREWORKS.

WYZ008>011-020-042200-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
NATRONA COUNTY LOWER ELEVATIONS-
INCLUDING THE CITIES OF...BUFFALO...KAYCEE...CASPER
150 PM MDT MON JUL 4 2016

ISOLATED SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP ACROSS
JOHNSON AND NATRONA COUNTIES THIS AFTERNOON...MOVING EAST AT 30 TO
40 MPH. THE MAIN THREAT FROM THIS ACTIVITY WILL BE BRIEF HEAVY
RAIN...WIND GUSTS 40 TO 50 MPH...WITH SOME OF THESE GUSTS WELL
AHEAD OF THE STORMS THEMSELVES...AND OF COURSE OCCASIONAL
LIGHTNING. WITH AFTERNOON RELATIVE HUMIDITY BETWEEN 20 AND 25
PERCENT THERE WILL BE AN INCREASED WILDFIRE RISK. RESIDENTS ARE
URGED TO USE EXTREME CAUTION IF PLANNING ANY BURNING
ACTIVITIES...OR SETTING OFF ANY FIREWORKS.

WYZ007-015-017-018-042200-
OWL CREEK AND BRIDGER MOUNTAINS-WIND RIVER MOUNTAINS EAST-
WIND RIVER BASIN-LANDER FOOTHILLS-
INCLUDING THE CITIES OF...RIVERTON...SHOSHONI...LANDER
150 PM MDT MON JUL 4 2016

ISOLATED SHOWERS AND THUNDERSTORMS ARE DEVELOPING OFF THE WIND
RIVER MOUNTAINS AND OVER THE BASIN AND FOOTHILLS THIS
AFTERNOON...MOVING EAST AT 30 TO 40 MPH. THE MAIN THREAT FROM THIS
ACTIVITY WILL BE BRIEF HEAVY RAIN...WIND GUSTS UP TO 45 MPH...WITH
SOME OF THESE GUSTS WELL AHEAD OF THE STORMS THEMSELVES...AND OF
COURSE OCCASIONAL LIGHTNING. WITH AFTERNOON RELATIVE HUMIDITY
BETWEEN 15 AND 20 PERCENT THERE WILL BE AN INCREASED WILDFIRE
RISK. RESIDENTS ARE URGED TO USE EXTREME CAUTION IF PLANNING ANY
BURNING ACTIVITIES...OR SETTING OFF ANY FIREWORKS.
Special weather statement, Jul 4, 1:03 PM MST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
203 PM MDT MON JUL 4 2016

WYZ010-011-042030-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
203 PM MDT MON JUL 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JOHNSON COUNTY UNTIL
230 PM MDT...

AT 203 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES NORTHEAST OF
MAYOWORTH TO 6 MILES WEST OF FORT RENO HISTORICAL SITE TO 9 MILES
SOUTHEAST OF KAYCEE...AND MOVING EAST AT 55 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

STRONG THUNDERSTORMS WILL BE NEAR...
  FORT RENO HISTORICAL SITE AROUND 210 PM MDT.
  LINCH AROUND 220 PM MDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE SUSSEX.

LAT...LON 4355 10647 4385 10629 4406 10660 4421 10602
      4362 10602
TIME...MOT...LOC 2003Z 254DEG 49KT 4400 10660 4385 10636 4361 10651

BRAUN
Special weather statement, Jul 4, 1:12 PM MST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
212 PM MDT MON JUL 4 2016

WYZ023-024-042100-
SALT RIVER AND WYOMING RANGES-STAR VALLEY-
212 PM MDT MON JUL 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LINCOLN COUNTY UNTIL
300 PM MDT...

AT 211 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES WEST OF AFTON...MOVING EAST AT 50 MPH.

SMALL HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  AFTON...GROVER AND STAR VALLEY REST AREA AROUND 230 PM MDT.
  TURNERVILLE AND PERIODIC SPRING AROUND 235 PM MDT.
  MEADOW CREEK GUARD STATION AROUND 245 PM MDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE VALLI VU GOLF
COURSE...AFTON MUNICIPAL AIRPORT...FLAT CREEK RV PARK AND STRAWBERRY
CREEK LOWER VALLEY ENERGY INC POWER PLANT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4292 11104 4307 11071 4288 11059 4271 11060
      4264 11104
TIME...MOT...LOC 2011Z 252DEG 42KT 4272 11122

BRAUN
Special weather statement, Jul 4, 1:25 PM MST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
225 PM MDT MON JUL 4 2016

WYZ023-024-042100-
SALT RIVER AND WYOMING RANGES-STAR VALLEY-
225 PM MDT MON JUL 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LINCOLN COUNTY UNTIL
300 PM MDT...

AT 225 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES WEST OF GROVER...WHICH IS 9 MILES WEST OF AFTON...MOVING EAST
AT 40 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  AFTON AND STAR VALLEY REST AREA AROUND 235 PM MDT.
  TURNERVILLE...GROVER AND PERIODIC SPRING AROUND 240 PM MDT.
  MEADOW CREEK GUARD STATION AROUND 255 PM MDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE VALLI VU GOLF
COURSE...AFTON MUNICIPAL AIRPORT...AND STRAWBERRY CREEK LOWER VALLEY
ENERGY INC POWER PLANT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4291 11104 4309 11059 4266 11059 4266 11104
TIME...MOT...LOC 2025Z 251DEG 36KT 4277 11110

BRAUN
Special weather statement, Jul 4, 1:32 PM MST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
232 PM MDT MON JUL 4 2016

WYZ001>006-016-042300-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-UPPER WIND RIVER BASIN-
INCLUDING THE CITIES OF...LAKE...MAMMOTH...OLD FAITHFUL...CODY...
MEETEETSE...THERMOPOLIS...WORLAND...DUBOIS
232 PM MDT MON JUL 4 2016

ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL
DEVELOP OVER NORTHWESTERN WYOMING THIS AFTERNOON...MOVING EAST AT
35 TO 45 MPH. THE MAIN THREAT FROM THIS ACTIVITY WILL BE BRIEF
HEAVY RAIN...WIND GUSTS 45 TO 55 MPH...WITH SOME OF THESE GUSTS
WELL AHEAD OF THE STORMS THEMSELVES...AND OF COURSE OCCASIONAL
LIGHTNING. WITH AFTERNOON RELATIVE HUMIDITY BETWEEN 15 AND 20
PERCENT THERE WILL BE AN INCREASED WILDFIRE RISK. RESIDENTS ARE
URGED TO USE EXTREME CAUTION IF PLANNING ANY BURNING
ACTIVITIES...OR SETTING OFF ANY FIREWORKS.

WYZ014-025-026-028>030-042300-
WIND RIVER MOUNTAINS WEST-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-ROCK SPRINGS AND GREEN RIVER-
FLAMING GORGE-EAST SWEETWATER COUNTY-
INCLUDING THE CITIES OF...PINEDALE...LA BARGE...BIG PINEY...
FARSON...ROCK SPRINGS...GREEN RIVER...WAMSUTTER
232 PM MDT MON JUL 4 2016

ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS
SOUTHERN AND SOUTHWESTERN WYOMING THIS AFTERNOON...MOVING EAST AT
25 TO 35 MPH. THE MAIN THREAT FROM THIS ACTIVITY WILL BE BRIEF
HEAVY RAIN...WIND GUSTS UP TO 45 MPH...WITH SOME OF THESE GUSTS
WELL AHEAD OF THE STORMS THEMSELVES...AND OF COURSE OCCASIONAL
LIGHTNING. AS AFTERNOON WINDS WILL ALREADY BE GUSTING 25 TO 35 MPH
AT TIMES AND WITH AFTERNOON RELATIVE HUMIDITY BETWEEN 20 AND 25
PERCENT THERE WILL BE AN INCREASED WILDFIRE RISK. RESIDENTS ARE
URGED TO USE EXTREME CAUTION IF PLANNING ANY BURNING
ACTIVITIES...OR SETTING OFF ANY FIREWORKS.

WYZ008>011-020-042300-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
NATRONA COUNTY LOWER ELEVATIONS-
INCLUDING THE CITIES OF...BUFFALO...KAYCEE...CASPER
232 PM MDT MON JUL 4 2016

ISOLATED SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP ACROSS
JOHNSON AND NATRONA COUNTIES THIS AFTERNOON...MOVING EAST AT 30 TO
40 MPH. THE MAIN THREAT FROM THIS ACTIVITY WILL BE BRIEF HEAVY
RAIN...WIND GUSTS 40 TO 50 MPH...WITH SOME OF THESE GUSTS WELL
AHEAD OF THE STORMS THEMSELVES...AND OF COURSE OCCASIONAL
LIGHTNING. WITH AFTERNOON RELATIVE HUMIDITY BETWEEN 20 AND 25
PERCENT THERE WILL BE AN INCREASED WILDFIRE RISK. RESIDENTS ARE
URGED TO USE EXTREME CAUTION IF PLANNING ANY BURNING
ACTIVITIES...OR SETTING OFF ANY FIREWORKS.

WYZ007-015-017-018-042300-
OWL CREEK AND BRIDGER MOUNTAINS-WIND RIVER MOUNTAINS EAST-
WIND RIVER BASIN-LANDER FOOTHILLS-
INCLUDING THE CITIES OF...RIVERTON...SHOSHONI...LANDER
232 PM MDT MON JUL 4 2016

ISOLATED SHOWERS AND THUNDERSTORMS ARE DEVELOPING OFF THE WIND
RIVER MOUNTAINS AND OVER THE BASIN AND FOOTHILLS THIS
AFTERNOON...MOVING EAST AT 30 TO 40 MPH. THE MAIN THREAT FROM THIS
ACTIVITY WILL BE BRIEF HEAVY RAIN...WIND GUSTS UP TO 45 MPH...WITH
SOME OF THESE GUSTS WELL AHEAD OF THE STORMS THEMSELVES...AND OF
COURSE OCCASIONAL LIGHTNING. WITH AFTERNOON RELATIVE HUMIDITY
BETWEEN 15 AND 20 PERCENT THERE WILL BE AN INCREASED WILDFIRE
RISK. RESIDENTS ARE URGED TO USE EXTREME CAUTION IF PLANNING ANY
BURNING ACTIVITIES...OR SETTING OFF ANY FIREWORKS.
Special weather statement, Jul 4, 1:40 PM MST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
240 PM MDT MON JUL 4 2016

WYZ023-024-042115-
SALT RIVER AND WYOMING RANGES-STAR VALLEY-
240 PM MDT MON JUL 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SUBLETTE AND
NORTHWESTERN LINCOLN COUNTIES UNTIL 315 PM MDT...

AT 239 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
TURNERVILLE...WHICH IS 7 MILES EAST OF THAYNE...MOVING EAST AT 55
MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  MEADOW CREEK GUARD STATION AROUND 250 PM MDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE STAR VALLEY RANCH
RESORT GOLF COURSE...STRAWBERRY CREEK LOWER VALLEY ENERGY INC POWER
PLANT...BEDFORD AND CEDAR CREEK GOLF COURSE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4318 11057 4290 11041 4290 11043 4285 11043
      4284 11038 4278 11034 4276 11093 4297 11104
TIME...MOT...LOC 2039Z 250DEG 49KT 4288 11086

BRAUN

The radar

The Pocatello radar (KSFX), 140 km away, was scanning. The volume nearest the first event began at 20:43 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Lincoln

When
July 4, 1:45 PM MST
Where
Lincoln County, 1.42 mi SSE of Thayne
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.903, -110.985

A trained spotter reported penny sized hail southeast of Thayne.

Thunderstorm Wind, Big Horn

When
July 4, 3:10 PM MST to 3:15 PM MST
Where
Big Horn County, 0.56 mi SSE of Cowley Arpt to Lovell
Measured
58 kt (67 mph) measured gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
44.912, -108.446

The AWOS at the Cowley Airport registered a peak wind gust of 67 mph just after 1500MST. Shortly thereafter, these winds struck Lovell where the local police reported downed power lines at 1515MST.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 637789, 637791.